Kansas, 2019Flooding in Kansas, March 13 to 31, 2019
March 13 to 31, 2019 · NWS EAX · 3 events in 2 counties and zones
Several months of heavy snow across the Northern Plains set the stage for a significant and catastrophic flooding event when temperatures warmed and heavy rain fell across Nebraska and the Dakotas. While the more significant damage occurred across eastern Nebraska several counties along the Missouri River in parts of northeast Kansas saw some high impacts as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- $300,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several months of heavy snow across the Northern Plains set the stage for a significant and catastrophic flooding event when temperatures warmed and heavy rain fell across Nebraska and the Dakotas. While the more significant damage occurred across eastern Nebraska several counties along the Missouri River in parts of northeast Kansas saw some high impacts as well. Numerous locations along the Missouri River received major flooding, in which the impacts were aggravated by by several levy failures. These failures resulted in numerous roads across the area being completely washed away and the inundation of several small towns and residential areas. While the flash flooding threats associated with the levy failures were fairly transient, the Missouri River remained in either minor or moderate flood through the rest of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 12, 10:01 PM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Mar 12, 10:01 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1101 PM CDT Tue Mar 12 2019
.Discussion...
Issued at 317 PM CDT TUE MAR 12 2019
Forecast still on track for widespread rain continuing off and on
for at least the next 20 to 24 hours. The current batch of rain is
departing the area and will usher in a bit of a break in the
action. The next round of precipitation likely rolls in just after
sunset and this batch is evident on radar across the southern and
central plains. This round of showers and thunderstorms should
move into the western zones around 8 pm, and quickly exit,
leaving another quarter inch or so of moisture. Once that round
moves out we should see another more prolonged lull before the
next round of rain ahead of the main trough on Wednesday.
Forecast models continue to indicate a very impressive negative
tilt system poised to move into the region Wednesday. Surface
cyclone dropping to around 975 mb over the western high plains
will cause a steep pressure gradient, which will cause the surface
winds to increase to around 30 mph. H85 winds will be incredibly
stout, as the low level jet moves overhead. Expecting those H85
winds to reach as high as 75 to 80 kts by mid day on Sunday.
Thankfully, due to cloud cover and ongoing rain it's unlikely that
the atmosphere will mix that deeply. Forecast soundings indicate
rather shallow mixing, which should still yield occasional gusts
approaching 40 to 50 mph during the late morning and early
afternoon. As a result of these stiff winds, have issued a wind
advisory, which is scheduled to take effect by 10 am, and last
until 7 pm. While it's expected that as the low level jet moves
away winds will gradually subside, expect winds to actually
persist through the overnight hours on Wednesday night to 30 to 40
mph. As for the rain aspect of this system, as the main trough
ejects northeastward good moisture transport along the eastern
periphery of the aforementioned low level cyclone will provide the
necessary fuel for the mid level wave to produce widespread
precipitation. Instability will be quite limited, but should be
enough to provide some embedded thunder. Mid level dry slot will
produce a quick and abrupt end of the precipitation from west to
east perhaps as early as the early to mid afternoon across the
western zones and by late afternoon to early evening further east.
The comma head portion of the system may bring some very light
additional rain or rain/snow mix across NW Missouri late Wednesday
into Thursday, but this portion of the system should not be
considered impactful. All in all expect roughly 1 inch of rain
across the entire region, with a little higher than 1 inch in the
western zones, and maybe a touch under 1 inch in the eastern
zones. With several area streams already in flood, and with
several others expected to get flooding soon expect this rain to
continue to agitate the flooding situation across the region. Some
rivers may reach and maintain Moderate to Major Flood through at
least the rest of the week, despite the rain ending Wednesday
afternoon. With a generally quiet precipitation pattern upcoming
over the next several days expect a gradual assuaging of the
local streams through the weekend and into next week.
With surface ridging taking hold of the area for the late part of
the week and weekend, expect dry conditions for the rest of the
forecast period, with cooling temperatures for the end of this
week and seasonal temperatures for the upcoming weekend and early
next week.
&&
.Aviation...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1101 PM CDT TUE MAR 12 2019
Surface winds will remain fairly steady overnight between 10-15
kts out of the SSE, but will increase aloft to nearly 60 kts by
mid-morning, resulting in low-level wind shear and low-level
turbulence throughout the morning hours. The next round of showers
and embedded thunderstorms should arrive around 14z, and will
persist through midafternoon. The gustiest conditions are still
expected after precipitation moves out around 20z-21z, when
surface wind gusts could reach 40 kts. Breezy conditions will
continue through late tomorrow evening, but gusts should gradually
drop off after sunset.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory from 10 AM to 7 PM CDT Wednesday for KSZ025-057-
060-102>105.
MO...Wind Advisory from 10 AM to 7 PM CDT Wednesday for MOZ001>008-
011>017-020>025-028>033-037>040-043>046-053-054.
Flood Watch through Thursday evening for MOZ001.
&&
Discussion...Leighton
Aviation...LaflinHazardous weather outlook, Mar 12, 3:00 AM CST, 21 hours before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
400 AM CDT Tue Mar 12 2019
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-130900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
400 AM CDT Tue Mar 12 2019
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Moderate to heavy rainfall will develop over the area beginning
today, with off and on chances persisting through Wednesday
evening. Widespread river flooding is expected due to upstream
melting snowpack and local rainfall amounts averaging near 1 to 1.5
inches. Additionally, areal flooding is possible across northwest
Missouri.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
River flooding concerns will continue from the mid to late week.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Flood, Doniphan
- When
- March 13, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Doniphan County, 2.32 mi WNW of White Cloud to 3.42 mi NNE of Elwood
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $100,000
- Crop damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 39.987, -95.337
Once the Missouri River started flooding on March 9, it remained in flood through the remainder of the month. The gauge in St. Joseph, Missouri reached 32.12 feet on March 22 (preliminarily a new record). The flooding was caused by several rounds of heavy snow across the Northern Plains through the winter months, followed by a rapid warm-up and several days of heavy rain. The Missouri River Basin across the Northern Plains flooded with catastrophic consequences as numerous dams and levees failed. As the water flowed into the Missouri River upstream of Buchanan County, the river swelled and ultimately overwhelmed the levees along the river. Local fields were also submerged, which delayed the growing season in the region, but several roads were washed away across Atchison County, and I-29 from St. Joseph northward to the Iowa/Missouri border was closed until mid May. Note: The dollar valued assigned to this event is likely inaccurate as a full tally of the extent of the physical damages is unknown. The Missouri River remained in flood through the rest of the month, into April.
Flood, Atchison
- When
- March 13, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Atchison County, 5.8 mi ENE of Atchison to 3.14 mi ESE of Oak Mills
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $100,000
- Crop damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 39.604, -95.030
Once the Missouri River started flooding on March 9, it remained in flood through the remainder of the month. The gauge in St. Joseph, Missouri reached 32.12 feet on March 22 (preliminarily a new record). The flooding was caused by several rounds of heavy snow across the Northern Plains through the winter months, followed by a rapid warm-up and several days of heavy rain. The Missouri River Basin across the Northern Plains flooded with catastrophic consequences as numerous dams and levees failed. As the water flowed into the Missouri River upstream of Buchanan County, the river swelled and ultimately overwhelmed the levees along the river. Local fields were also submerged, which delayed the growing season in the region, but several roads were washed away across Atchison County, and I-29 from St. Joseph northward to the Iowa/Missouri border was closed until mid May. Note: The dollar valued assigned to this event is likely inaccurate as a full tally of the extent of the physical damages is unknown. The Missouri River remained in flood through the rest of the month, into April.
Flood, Atchison
- When
- March 13, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Atchison County, 6.57 mi SSE of Oak Mills to 15.87 mi ESE of Oak Mills
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $100,000
- Crop damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 39.366, -94.963
The gauge in Leavenworth, Kansas reached 31.30 feet (2nd place at the time). Some resources were secured or moved off the base at Fort Leavenworth since some of the base was covered with water. The river remained in flood into the middle part of May. Note: The dollar value assigned to the damages is likely not accurate, as the full extent of the damage is unknown.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, March 13 to 31, 20193 deaths · $494 million · 97 events
- Blizzard in Colorado, March 13 to 14, 20193 deaths · $100,000 · 2 events
- Flash Flood and Flooding in Nebraska, March 13 to 16, 20191 death · $27 million · 34 events
- Cold in Nevada, March 13 to 14, 20192 deaths · 1 event
- Flash Flooding and Blizzard in Nebraska, March 13 to 21, 2019$49 million · 59 kt wind · 77 events
- Flooding in South Dakota, March 13 to 15, 2019$29 million · 25 events
- Flash Flooding and Flooding in Iowa, March 13 to 19, 2019$7.4 million · 53 events
- Blizzard and Winter Storm in South Dakota, March 13 to 14, 20191 death · 24 events
- Blizzard in Wyoming, March 13 to 14, 20191 death · 19 events
- Flooding in Iowa, March 13 to 15, 2019$21 million · 12 events
- Blizzard and High Wind in Colorado, March 13 to 14, 20191 death · 52 kt wind · 11 events
- Flooding in South Dakota, March 13 to 31, 2019$2.2 million · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813025, 813027, 813031.